Alert archive / Guam / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS Guam

July 19, 2021

NWS Guam issued this flash flood watch at Jul 19, 2021, 11:10 PM CDT. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2021, 11:10 PM CDT (04:10 UTC)
Expired
Jul 21, 2021, 11:00 PM CDT
In force
48 hr
Issued by
NWS Guam
Flood severity
None

The text

As transmitted.

241 
WGMY60 PGUM 200410
FFAGUM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tiyan GU
210 PM ChST Tue Jul 20 2021

.A developing monsoon pattern will bring periods of heavy rain 
across the Marianas the next few days. Torrential rains could lead 
to flash flooding in low-lying and poor-drainage areas.

GUZ001-MPZ001>003-220400-
/O.NEW.PGUM.FF.A.0002.210720T0410Z-210722T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guam-Rota-Tinian-Saipan-
210 PM ChST Tue Jul 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

The National Weather Service in Tiyan has issued a

* Flash Flood Watch for a portion of the Marianas, including the 
  following areas, Rota Island, Guam Island, Tinian Island and 
  Saipan Island.

* Through Thursday afternoon.

* Heavy showers and thunderstorms associated with the monsoon will 
  affect the islands the next few days.

* Rainfall of 3 to 5 inches with locally heavier amounts are possible
  through Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
617 
WGMY60 PGUM 200452
FFAGUM

FLOOD WATCH
NATIONAL WEATHER SERVICE TIYAN GU
252 PM ChST Tue Jul 20 2021

.A DEVELOPING MONSOON PATTERN WILL BRING PERIODS OF HEAVY RAIN
ACROSS THE MARIANAS THE NEXT FEW DAYS. TORRENTIAL RAINS COULD
LEAD TO FLASH FLOODING IN LOW-LYING AND POOR-DRAINAGE AREAS.

GUZ001>004-220200-
/O.CON.PGUM.FF.A.0002.000000T0000Z-210722T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAM-ROTA-TINIAN-SAIPAN-
252 PM ChST Tue Jul 20 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF THE MARIANAS, INCLUDING THE FOLLOWING AREAS, 
  GUAM, ROTA, SAIPAN, AND TINIAN. 

* THROUGH THURSDAY AFTERNOON

* HEAVY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE MONSOON 
  WILL AFFECT THE ISLANDS THE NEXT FEW DAYS. 

* RAINFALL OF 3 TO 5 INCHES WITH LOCALLY HEAVIER AMOUNTS ARE 
  POSSIBLE THROUGH THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

Ziobro
866 
WGMY60 PGUM 220423
FFAGUM

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TIYAN GU
223 PM ChST Thu Jul 22 2021

.A monsoon pattern will bring periods of heavy rain across the 
Marianas through Firday morning. Torrential rains could lead to 
flash flooding in low-lying and poor-drainage areas.

GUZ001>004-221900-
/O.EXP.PGUM.FF.A.0002.000000T0000Z-210722T0400Z/
/O.NEW.PGUM.FF.A.0003.210722T0423Z-210722T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAM-ROTA-TINIAN-SAIPAN-
223 PM ChST Thu Jul 22 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS ISSUED A

* Flash Flood Watch for a portion of the Marianas, including the
  following areas, Rota, Guam, Tinian and Saipan.

* Through Friday morning at 6 am.

* Heavy showers and thunderstorms associated with the monsoon will 
  affect the islands the next few days.

* Rainfall of 3 to 5 inches with locally heavier amounts are
  possible through Thursday.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

NS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 8:24 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 19, 8:24 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
1124 AM ChST Tue Jul 20 2021

.Update...
The monsoon trough is indeed filling in right over us. Have updated
so the rest of the day is Cloudy with numerous locally heavy showers.
Thunderstorms are still isolated as there haven't been any lightning
strikes observed...yet.

Meanwhile, the forecast for Pohnpei was also updated. Mostly cloudy
was changed to mostly sunny as a hole opened up in the clouds around
them. It shouldn't last too long so only the first period (This
Afternoon) was updated.

&&

.Prev discussion... /issued 803 AM ChST Tue Jul 20 2021/

Marianas Synopsis...
Satellite shows partly sunny skies and isolated showers over the
Marianas at this time. A surface trough is creating a line of showers
just west of the Marianas which seems to be gradually filling in. The
Ipan buoy reveals combined seas of 3 to 4 feet, composed mainly of
south-southeast and east swells. Numerical wave prediction models
indicate we should have a southwest swell. Perhaps after some
wraparound effects this is the south-southeast swell at the Ipan
buoy.

Discussion...
A surface trough is forming just west of the Marianas, as part of the
air flowing into Tropical Storm In-Fa far to the northwest. The
convection associated with this trough had been fragmented, but is
now really starting to fill in. This could indicate that we're not
bringing the showers in fast enough. The winds are calm right now,
this is not unusual at this time of the morning though. They should
be southeast, gradually turning to southwest either tonight or
Wednesday, as this surface trough links up with the southwest monsoon
and becomes part of the monsoon trough.

Depending on exactly where the trough sets up, the Marianas could see
anything from a slight increase in showers to a series of days which
could each see a substantial dump of rain. As if to emphasize this
possibility, we have already had almost an inch already this morning
at the airport. The Keetch-Byram Drought Index had just struggled
back up to 400, and now that rain this morning is going to deliver it
another thumping, although it won't show until Wednesday.

In the long range, the Canadian Ensemble and the Global Ensemble
Forecast System both show this monsoon event lasting into early
August. While the ECMWF-HiRes winds it down around the 28th of July,
this 7 day run is more than it had earlier. Looks like it's trending
toward the GFS and CMCE. So, our forecast has southwest winds
starting tomorrow and lasting through the end of the grids.

Marine...
Winds and waves look likely to build through the weekend. The main
problem will be, by how much? The current forecast holds them at
7 to 9 feet, however the GFSwave takes them as high as 15 ft. We're
also holding the winds at or below 20 knots for now, but some runs of
some models are suggesting higher values. That could require a small
craft advisory on fairly short notice.

Hydrology...
As mentioned above, the hydrology of this event is all going to come
down to, where does the trough set up, and how strong is it? Since we
don't know those in advance, that's the biggest source of uncertainty
in this forecast. We're still hoping that the Liberation Day
festivities are not impacted in a major way.

Eastern Micronesia...

The biggest forecast challenge lies with Pohnpei and perhaps
Kosrae, as a surface trough to your east, currently located from
7N166E to 11N166E. This feature has a pretty decent amount of
convection developing with it, aided by speed convergence behind
it. The question lies with will this trough strengthen enough for
convection to extend far enough south to clip Kosrae. For Pohnpei,
it should reach there in about 60 to 72 hours. The thing is, the
numerical models hint at this occurring, but the GFS time height
series isn't as representative as what's currently occurring.
There lies the dilemma, will this system weaken, or will the
models, especially the GFS play "catch up" to reality. At the
very least, isolated showers will be the main concern, but if this
system holds together, we need to increase the showers to
scattered coverage and potentially add in some gusty wind wording
at some point. For Majuro, looks like a decaying ITCZ with no real
significant disturbances upstream will foster a quiet pattern
with hit and miss showers.

Western Micronesia...

Fairly benign conditions are expected to continue for Palau, with
isolated showers being the theme this week, with monsoonal
southwesterly winds taking hold. At Yap, things get a little more
interesting as the GFS model, and to a lesser extent the NAVGEM,
suggested a weak circulation developing southwest of Guam. Well,
the latest infra-red satellite imagery, visible imagery from
yesterday afternoon, and the latest scatterometer pass all show a
fairly well-developed but compact circulation. The latest ECMWF
has finally caught onto this. What the GS/NAVGEM show is this low
lifting north and getting absorbed into the developing monsoonal
flow as a southeast to northwest surface trough as it lifts
towards/west of the Marianas.

The question for Yap is this, will the circulation pass close
enough to foster an increased chance for shower and thunderstorm
development before it does so. The time height series suggests
that it should be close enough to accomplish this at least for
today, possibly into this evening. The latest satellite data also
suggests this. As such, showers were increased to scattered
coverage for today and we'll continue to monitor if it needs to be
extended further in time. For Wednesday through the end of the
week, as a monsoonal flow develops you can look for mostly cloudy
skies to persist with isolated showers and perhaps a thunderstorm.

Finally at Chuuk, with this region being on the edge of a decent
upper-level divergent flow, any isolated shower may have enough
ascent to achieve charge separation. However, no surface troughs
are seen approaching in the next 72 hours, so we opted to go with
isolated shower and a slight chance for thunderstorms wording.
Otherwise, things look to stay fairly quiet through the week.

Marine wise, given the developing monsoonal flow, look for a
southwesterly swell to increase with time. However, current
forecasts keep things below any need for headlines.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Marianas: Stanko
Micronesia: Slaughter
IDSS: Schank

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:49 PM CDTAreal Flood AdvisoryGUM3 hr
Jul 19, 9:54 PM CDTAreal Flood AdvisoryGUM3 hr
Jul 20, 5:50 PM CDTFlash Flood WarningGUM3 hr

Nearby

Flash Flood Watches in Guam, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.